Alert archive / Oklahoma / Wind Chill Watches in 2011

Wind Chill Watch 1, NWS Norman, OK

January 30, 20114 counties in Oklahoma

NWS Norman, OK issued this wind chill watch at Jan 30, 2011, 3:08 PM CST for 4 counties in Oklahoma. It took effect at Jan 31, 2011, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2011, 3:08 PM CST (21:08 UTC)
In effect from
Jan 31, 2011, 6:00 PM CST
Expired
Jan 31, 2011, 12:04 PM CST
In force
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind chill watch went out at Jan 30, 2:32 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 30, 2:32 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CST SUN JAN 30 2011

.DISCUSSION...
POTENTIALLY CRIPPLING COMBINATION OF WIND... COLD AND WINTER PRECIP NOW
APPEARS IMMINENT FOR MUCH OF THE AREA MONDAY NIGHT INTO TUESDAY. WE
WILL BE ISSUING A PDS VERSION OF THE WSW BY 3 PM WHICH WILL EXPAND
THE WINTER STORM WATCH INTO THE REST OF WCENTRAL/SW OK AND OUR TX
ZONES... UPGRADE CENTRAL AND NCENTRAL OK TO A WINTER STORM WARNING
WHERE CONFIDENCE IS HIGHEST IN THE POTENTIAL FOR MAJOR IMPACTS...
AND ADD A WIND CHILL WATCH FOR NW OK WHERE COMPUTED WIND CHILLS ARE
-15 OR LESS DURING MUCH OF THE PERIOD FROM LATE MON NIGHT INTO WED
MORNING. PARTS OF THE AREA EVENTUALLY COULD NEED AN UPGRADE TO
BLIZZARD WARNING BY TUESDAY MORNING.

CONDITIONS LOOK OKAY FOR THE MOST PART BETWEEN NOW AND LATE
MONDAY... ALTHOUGH PARTS OF N AND CENTRAL OK MAY HAVE TO DEAL WITH A
LITTLE FREEZING DRIZZLE LATER TONIGHT INTO MONDAY. WE WILL HANDLE
THAT WITH AN ADVISORY IF NEEDED. OTHERWISE THE EMPHASIS AT THIS TIME
IS ON GETTING EVERYONE TO TAKE PROPER STEPS NOW BY OBTAINING
NECESSARY PROVISIONS... AND NOT PLANNING ON GOING ANYWHERE FROM LATE
MONDAY NIGHT INTO TUESDAY UNLESS ABSOLUTELY NECESSARY.

ALL INDICATIONS ARE THAT CONDITIONS WILL DETERIORATE RAPIDLY AT SOME
POINT MONDAY NIGHT AS N-NE WINDS INCREASE AND COLD AIR GETS COLDER
AND DEEPER. PRECIP IS FORECAST TO INCREASE IN COVERAGE AND INTENSITY
00-06Z AND ESPECIALLY 06-12Z MONDAY NIGHT. TRANSITION FROM LIQUID TO
FREEZING TO FROZEN SHOULD BE FAIRLY RAPID GIVEN THE STRONG LOW-LEVEL
COLD ADVECTION... ALTHOUGH SLEET MAY PERSIST INTO TUE MORNING SE
PARTS OF AREA. LIMITED ICE ACCRETION WILL BE OFFSET BY STRONG
WINDS... WHICH MAY BRING DOWN EVEN LIGHTLY-COATED TREES AND POWER
LINES. FOCUS WILL BE LESS ON SNOW/ICE AMOUNTS AND MORE ON THE
POTENTIAL FOR PARALYZING WINTER STORM CONDITIONS DUE TO SNOW AND
BLOWING/DRIFTING ALONG WITH LIFE-THREATENING WIND CHILLS. THAT BEING
SAID... WE CURRENTLY PAINT A BROAD BAND OF 4-8 INCHES CENTERED
ROUGHLY LAWTON-OKC-STILLWATER WITH 2-5 OVER MUCH OF THE REST OF THE
WATCH AREA. GIVEN THE LIKELIHOOD OF SEVERE BLOWING/DRIFTING... WE
MAY NEVER REALLY KNOW. OBVIOUS ANALOG WOULD BE XMAS EVE 2009... AND
FOR SOME AREAS THIS MAY BE AS BAD OR WORSE THAN THAT ONE.

SNOW TAPERS OFF LATE TUE BUT WIND AND BLOWING/DRIFTING TO CONTINUE
AS TEMPS AND WIND CHILLS DROP FURTHER. WIND CHILL ADVISORIES
CERTAINLY WILL BE NEEDED ON THE BACK SIDE OF THIS EVENT... OR WIND
CHILL WARNINGS EXPANDED. THIS MAY BE THE COLDEST THAT MANY AREAS
HAVE EXPERIENCED IN YEARS.

STANDARD INITIALIZATION ROUTINE INVOKED FOR THE REST OF THE
FORECAST. MAY HAVE TO ADD SOME LOW POPS EVENTUALLY FOR ANOTHER
EVENT TOWARD THE END OF THE WORK WEEK BUT FOCUS IS SQUARELY ON THE
EARLY-WEEK EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  32  44  15  20 /  10  10 100 100
HOBART OK         28  42  12  20 /   0  10  90  70
WICHITA FALLS TX  31  48  16  20 /   0  10 100  70
GAGE OK           18  30   9  14 /   0  10  70  60
PONCA CITY OK     23  41  15  18 /  20  10 100 100
DURANT OK         41  48  29  29 /  20  20 100 100

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 6 PM MONDAY TO 6 PM CST TUESDAY FOR
     OKZ007-008-012-013-018>020-023>031-040.

     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR OKZ006-011-014>017-021-022-032>039-041-042-044>046-050.

     WIND CHILL WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING
     FOR OKZ004-005-009-010.

TX...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR TXZ083>090.

&&

24 & 26
Hazardous weather outlook, Jan 30, 12:00 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST SUN JAN 30 2011

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
AN UPPER LEVEL STORM WILL TRACK ACROSS TEXAS TODAY...WHILE
COLD AIR FILTERS INTO OKLAHOMA BEHIND A COLD FRONT.  THERE IS A
SLIGHT CHANCE FOR LIGHT RAIN ACROSS FAR SOUTHEAST OKLAHOMA AND
PERHAPS DRIZZLE ELSEWHERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY JAN 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WITH SNOW OR SLEET WILL BE POSSIBLE MONDAY
NIGHT AND TUESDAY.

OTHER HAZARDOUS WEATHER...
SNOW...SLEET...AND SOME FREEZING RAIN WILL DEVELOP MONDAY EVENING
INTO TUESDAY AS A STRONG STORM SYSTEM MOVES ACROSS THE AREA. THIS
WINTER WEATHER WILL LIKELY CREATE TRAVEL PROBLEMS OVER PORTIONS OF
THE AREA. VERY COLD WIND CHILL VALUES CAN ALSO BE EXPECTED WITH THIS
STORM SYSTEM THROUGH THE MIDDLE OF THE WEEK. PLEASE REFER TO THE
WINTER STORM WATCH FOR EXPECTED IMPACTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY JANUARY 31.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:46 AM CSTWinter Storm WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 33 more25 hr
Jan 30, 3:08 PM CSTWinter Storm WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 40 more48 hr

Nearby

Wind Chill Watches in Oklahoma, 2011Every wind chill watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.